Iowa, 2020

Damaging Wind in Iowa, June 28, 2020

June 28, 2020 · NWS DMX · 2 events in 2 counties and zones

Overnight convection across the central plains moved into Iowa during the early morning hours of June 28th. While storms had diminished in strength, a damaging wind gust did occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Overnight convection across the central plains moved into Iowa during the early morning hours of June 28th. While storms had diminished in strength, a damaging wind gust did occur. The precipitation associated with this mesoscale convective vortex continued to weaken through the morning, however, the environment in its wake exhibited high low-level vorticity that supported funnel cloud development later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 2:50 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 28, 2:50 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
350 AM CDT Sun Jun 28 2020

.DISCUSSION.../Today through Saturday/
Issued at 347 AM CDT Sun Jun 28 2020

Summary...

After morning showers/storms, renewed potential for strong/severe
storms over portions of NW/N Iowa this evening, including potential
for large hail, damaging winds, and a tornado or two. Relatively
persistent POPs continue through much of the forecast, along with
warm/hot and humid conditions.

Today and Tonight...

Sounding a bit like a broken record, main issues today will revolve
around convective initiation, evolution, and timing both this
morning and again in the evening.

The initial round of showers/storms currently resides in areas of
central/southern Nebraska and northern Kansas. Aided by the LLJ and
an established cold pool, activity will continue to slide to the
E/NE. A number of wind reports have been associated with these
storms, as well as some isolated severe hail with cores ahead of the
primary line. The activity will continue into the state and CWA
around/after 09-10z, but should see a degree of weakening as it
enters less supportive thermodynamic and shear environment. The HRRR
and RAP have been consistent in recent runs depicting weakening as
it progresses into/across the area. That being said, best
opportunity for strong/severe will exist in SW/S areas, with main
threat for strong/damaging winds.

This afternoon/evening will be another opportunity for strong/severe
storms as the parent short wave responsible for the showers this
morning tracks NE across NE Nebraska, NW Iowa, and S Minnesota. HRRR
runs overnight have been consistent in initiating storms
around/after 16-17z in NW Iowa, growing upscale while tracking into
Minnesota. The 00z and 06z extended HRRR runs have both depicted
rapid MCS development tonight as cold pools establish themselves
around the Twin Cities area turning/tracking to the SE, riding
along the general MUCAPE gradient and/or any lingering weak
boundaries and potentially clipping portions of the N/NE CWA.
Stepping back a second to initial development this afternoon, with
continuing theta-e/moisture advection the environment will be
highly unstable around/greater than 5000 J/kg SBCAPE and
eventually uncapped. Additionally, around 30 kts 0-3km bulk shear
and low level veering with height will help support the potential
for organized convection. As a result, all modes of severe
weather will be possible prior to anticipated upscale growth later
in the event. The current SPC Day 1 Slight Risk is reasonable,
especially given some lingering uncertainty in evolution and how
the morning activity may influence the area.

Monday through Saturday...

Not much discernible change from previous forecast iterations here.
The large scale pattern continues to call for Omega block look with
amplified central US ridging as western US trough digs in and
Quebec cut off low slides into New England. The guarantee through
the forecast continues to be for warm/hot and humid conditions to
prevail, including highs predominantly in the mid 80s to low 90s,
lows in the low 70s, and dew points often in the lower 70s. With
heat index values into the 90s/near 100 through much of the week,
concerns continue for heat related issues for those spending
extended periods of time outside or those that have limited or no
access to air conditioning.

On the precipitation side of the forecast, POPs inevitably continue
to be overdone temporally. With POP chances hinging on short waves
within this sort of pattern, it is not surprising to see high
variance in the synoptic guidance. As has been messaged in previous
forecast packages, POP refinement and strong/severe potential will
most likely only be within about 24 hours of any given wave/event.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1142 PM CDT Sat Jun 27 2020

Any aviation impacts in the current TAF period will be largely
limited to conditions in and near thunderstorms. One round of
storms may affect some of the terminals later Sunday morning,
between about 14-18Z, and have indicated VCTS accordingly with
details of timing and impacts still unclear. There is also a
possibility of a second round of storms on Sunday evening/night,
beginning closest to FOD around 00Z, but with confidence low and
in the outer periods of the TAF, have only included VCTS there and
at MCW for now and will refine/expand in later issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Lee
Hazardous weather outlook, Jun 28, 2:10 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 AM CDT Sun Jun 28 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
310 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected over central and southern Iowa this
morning. A few severe storms are possible with the primary threat
being quarter sized hail and 60 mph winds. Additional storms are
expected later this afternoon and evening mainly over the northern
half of the state. Again, a few severe storms are possible with
large hail, damaging winds and isolated tornadoes. Locally heavy
rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances continue this week though not all
locations will have precipitation each day. The threat for severe
weather will continue to be assessed during the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged if and when severe weather
develops.

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 28, 4:23 AM CST
Where
Taylor County, 0.87 mi SE of Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -94.610

Emergency manager relayed a report of a 50 foot pine tree knocked over. Event was described as a burst of wind with other objects blown across the yard. Time estimated via radar.

Funnel Cloud, Calhoun

When
June 28, 11:12 AM CST
Where
Calhoun County, 0.86 mi SW of Yetter
Reported by
Law Enforcement
Coordinates
42.310, -94.840

Two funnel clouds spotted with storms northwest of Lake City, Iowa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898645, 898644.